December 8, 2022

Acetaminophen Toxicity / Poisoning

Acetaminophen toxicity or acetaminophen poisoning is what we will discuss here and the most common brand name for acetaminophen is tylenol and in some countries around the world this drug is known as paracetamol and a clinical scenario typically involves a patient that has come in most likely after a suicide attempt and most commonly the patient has ingested a

Large number of tylenol over-the-counter product either pills or you know i seen a man if it is found in a large number of over-the-counter products its cough medicine cold medicine you name it so very quickly before i get into symptoms let’s talk a little bit about the pathophysiology of why acetaminophen and large doses can cause problems well acetaminophen also

Known as tylenol it produces a toxic metabolite and that toxic metabolite is what causes the damage and what organ are we talking about we’re talking about the liver so it causes hepatocellular necrosis so liver necrosis now that toxic metabolite has a big long name and it’s an abbreviated map key which is n acetyl p benzoquinone i mean or nap p and that’s what

Causes the that’s the toxic metabolite now fortunately in our liver we have something called glutathione and this is of course an antioxidant and this is the good guy here so put a little happy face and this good guy detoxify is this bad guy so it detoxifies it now what happens in an overdose is that in an overdose you have a lot of this building up so when they

Have a lot of that unfortunately this gets depleted it’s all used up so when the glutathione stores in the liver are all depleted this accumulates and eventually leads to liver necrosis so that’s the pathophysiology symptoms nonspecific symptoms such as anorexia not feeling like you want to eat something nausea and vomiting envy and right upper quadrant pain can

Occur in acetaminophen toxicity diagnosis is you measure the serum acetaminophen level and you also measure the liver enzymes ast alt and an ast level can can be really high greater than a thousand and when you have acetaminophen poisoning so what is the treatment well this is the big one this is the big part of the test questions they always talk about treatment

So there’s an antidote fortunately and then anti toth is known as n-acetyl cysteine and what this does is it increases the glutathione levels or stores in the liver and if you remember just from about a minute ago this is the good guide this helps to detoxify or inactivate detoxify or inactivate that toxic metabolite of acetaminophen which is abbreviated nap key

And one other part of treatment that’s important is that if the acetaminophen tablets are still in the intestine so if the patient comes within four hours for medical treatment to an emergency room and they acetaminophen it’s still on the gi tract then you would also give activated charcoal in that charcoal helps with patients that have these tablets or these a

Cinnamon oven product still in their gi system but it has to be given within four hours of ingestion of the acetaminophen so let’s look take a look at some clinical vignettes a 44 year old man is brought to the emergency department after consuming a large quantity of acetaminophen in a suicide attempt he describes taking at least 50 pills but denies other ingestion

–Zz he has a history of severe depression but is otherwise healthy he is a febrile and stable vitals physical exam is unremarkable the time of ingestion is six hours prior to his present admission given the history suggestive of severe overdose which of the following is most appropriate treatment well the antidote for acetaminophen toxicity or poisoning is nse

Assisting and the last one a 20 year old man is brought to the emergency room three hours after ingesting approximately 1500 fifty rather 325 milligrams acetaminophen tablets in a suicide attempt he has nausea and vomiting but no other abnormalities on physical exam temperature nor as normal blood pressure’s normal pulse is high about a hundred respiratory rates

20 serum acetaminophen concentration is within the range of probable toxicity but serum transaminase ast alt and other hepatic markers are normal which of the following is the most appropriate next step in management well just like the previous question you want to give that but because it’s within four hours then possibly has these tylenol acetaminophen tablets

Still in his gi tract you want to also give activated charcoal so the combination of those two things is given and choice d

Transcribed from video
Acetaminophen Toxicity / Poisoning By CanadaQBank